Georgia, 2020

Damaging Wind in Georgia, May 28, 2020

May 28, 2020 · NWS JAX · 1 event in 1 county or zone

A diffuse surface trough axis was north of the Altamaha River basin with very high dew pts in the low/mid 70s across the entire forecast area south of the boundary. 6 inches) and stronger SW steering flow across the entire area from 10-15 kts south of I-10 across NE FL to 20 kts across our SE GA zones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A diffuse surface trough axis was north of the Altamaha River basin with very high dew pts in the low/mid 70s across the entire forecast area south of the boundary. The 12z|JAX RAOB showed less deep layer moisture (PWAT 1.6 inches) and stronger SW steering flow across the entire area from 10-15 kts south of I-10 across NE FL to 20 kts across our SE GA zones. There was drier air in the low/mid levels where the steepest lapse rates were near 6.8 C/km between 790 mb and 617 mb roughly. SE GA 0-6 km bulk shear was 20-25 kts. Ingredients favored pulse strong to severe storms with gusty downburst winds the main hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 12:28 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, May 28, 12:28 PM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
128 PM EDT Thu May 28 2020

...LOCALLY HEAVY RAINFALL EXPECTED THROUGH SATURDAY WITH SLOW MOVING COLD FRONT...

.NEAR TERM [Through Tonight]...

Moist airmass in Southwest flow aloft and Precipitable Water
Amounts of 2 inches or more will continue to aid in scattered
convection across SE GA this afternoon and numerous to widespread
convection across NE FL as Atlc Coast Sea breeze moves inland and
interacts with ongoing across NE FL that will meet over the St
Johns River Basin and intensify as it drifts E-NE towards the I-95
corridor and JAX/SGJ metro areas during the late afternoon/early
evening hours and this is where the greatest threat of localized
flooding will be, mainly in the urban areas that have received
recent heavy rainfall and localized amounts of 1-3 inches are
possible before sunset, with a decreasing trend in convection
towards midnight. Trof axis across inland SE GA this afternoon
also a possible focus for strong to isolated severe storms with
damaging wind gusts of 50-60 mph in addition to locally heavy
rainfall threat but Hi-Res convection models not as robust on this
scenario yet, but better wind fields aloft over inland SE GA will
support isolated severe storms tracking off towards the NE at
faster speeds through the evening hours. Only isolated convection
expected to linger during the overnight hours with muggy lows in
the lower 70s inland and mid/upper 70s at the coast. Some patchy
fog possible in areas that receive rainfall this afternoon and
evening.

.SHORT TERM [Friday Through Saturday]...

Cold front will continue to slowly sag through the SE US and into
the SE GA/NE FL region through this period and expect higher than
normal rainfall chances with locally heavy rainfall the main
threat each afternoon and evening as coverage increases to 60-90%
over the region both days as local sea breezes push inland and
interact with ongoing convection. This will allow for some strong
storms with gusty winds to 40-50 mph at times, but widespread
severe weather is not expected. Rainfall amounts of 1-2 inches are
expected for most areas, with locally higher amounts of 2-4
inches possible along the I-95 and US 301 corridors and some local
urbanized flooding issues can be expected in the JAX/SGJ metro
areas due to recent heavy rainfall. Humid conditions will continue
with Max Temps generally in the upper 80s/near 90 inland and mid
80s at the coast.

.LONG TERM [Sunday Through Thursday]...

Sunday...Slow moving front will slowly push SE of the region by
Sunday Night and expect one more round of scattered showers and
storms across NE FL during the afternoon hours followed by drier
conds Sunday Night with clearing skies.

Mon/Tue/Wed...Unseasonably dry airmass will filter into the
region from the North as High Pressure Ridge builds over the area.
Precipitable Water Amounts will fall below one inch through this
time frame and basically shut down afternoon convection with
rainfall chances around 10 percent or less. The breeze
onshore/E-NE flow will hold temps below normal as well with Highs
in the lower 80s along the coast and Mid/Upper 80s over inland
areas. Low temps will fall into the lower 60s inland and mid/upper
60s along the coast and airmass will feel quite different than
this weekend. While rain chances will be lower than normal the
breezy/onshore flow may bring an isolated shower from time-to-time
but thunderstorm activity is not expected.

Thursday...High pressure ridge breaks down and while airmass
remains drier than normal to keep rain chances less than 20
percent with a few isolated storms possible across NE FL. Temps
will rebound back to above normal levels with highs into the lower
90s inland and mid/upper 80s at the coast.

&&

.AVIATION...
[Through 18Z Friday]

Showers and thunderstorms will continue to expand in coverage and
increase in intensity across NE FL through the remainder of the afternoon
with TS near SSI during the later afternoon & early evening. Highest
confidence of TS across NE FL terminals and include TEMPO groups through
the late afternoon. Lower confidence of TS over SSI, continued with
VCTS this afternoon and evening. Expect primarily MVFR restrictions
with convection today, but lower restrictions certainly possible
under heavier rain cells. Sea breeze and outflow mergers will
focus strongest storms between Highway 301 and I-95 corridor, then
showers and storms will track toward the Atlantic coast into the
late afternoon and early evening while gradually weakening. Post
east coast sea breeze SE winds at SSI and SGJ will continue into
the early evening with inland winds at JAX, GNV, VQQ backing from
SW to more S into the evening hours and becoming near calm
overnight.

Mostly dry conditions are expected tonight, however, with a moist
airmass in place and weak upper level forcing, isolated showers
will be possible after 06z...but confidence too low to include in
TAFs at this time. Lingering clouds overnight will prevent significant
fog formation. Light south winds expected with prevailing mid
clouds over the local area early Friday morning with widespread
shower and tstorm development once again with stronger cells
approaching GNV by early afternoon from the SW.

&&

.MARINE...

Ahead of the approaching cold front expecting a continuation of
South winds 10-15 knots and seas 2-5 ft through Friday, becoming
Southwest on Saturday, then shifting winds on Sunday with the cold
frontal passage. Northeast winds will develop Sunday Night and
expect East to Northeast winds at 15-20 knots and seas building to
5-8 ft Monday through Tuesday with Small Craft Advisory
headlines.

Rip Currents: Low to Moderate Risk of Rips through the weekend
with breakers 2-3 ft, then potential High Risk on Mon/Tue as
surf/breakers build into the 3-5 ft range.

&&

.FIRE WEATHER...

High moisture levels and rainfall will keep Fire Weather threats
to a minimum through the weekend. Drier airmass expected next week
with afternoon humidities around 35 percent over inland areas
will start to dry out fuels towards the mid-late week period.

&&

.HYDROLOGY...

While widespread 1-2 inch rainfall amounts are expected through
Sunday along the I-95 and US 301 corridors with isolated 3-4 inch
totals, mainly localized flooding threat will exist each afternoon
and evening with main stem river basins remaining below flood
stage. May need to keep an eye on urban flooding potential for the
JAX/SGJ metro areas on Friday/Saturday along with possible higher
risk smaller river basins such as Black Creek and the Upper Santa
River Basin as localized flooding will be a greater threat due to
recent heavier rainfall over the past week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  88  69  87  67 /  20  70  50  70  20
SSI  74  83  72  84  71 /  40  70  60  80  30
JAX  72  89  70  88  70 /  40  90  50  90  30
SGJ  72  86  71  87  71 /  30  70  50  70  40
GNV  70  89  69  89  69 /  30  90  40  80  10
OCF  70  89  69  89  69 /  30  90  40  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, May 28, 3:49 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
449 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     LIGHTNING        1 NNE MIDDLEBURG        30.06N 81.90W
05/28/2020                   Clay               FL   911 CALL CENTER

            *** 3 INJ *** CLAY COUNTY 911/DISPATCH REPORTS THAT 3
            PEOPLE HAVE BEEN STRUCK BY LIGHTNING ALONG IRIS STREET IN
            MIDDLEBURG. VICTIMS HAVE BEEN TRANSPORTED TO THE ORANGE
            PARK MEDICAL CENTER PER LOCAL BROADCAST MEDIA.

&&

NELSON
Special weather statement, May 28, 3:58 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EDT Thu May 28 2020

FLZ136-236-240-340-282145-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
458 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 545 PM EDT...

* At 457 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles east of Williston, moving
  northeast at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Citra, Sparr, Micanopy, Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2939 8241 2957 8237 2937 8204 2922 8230
TIME...MOT...LOC 2057Z 242DEG 12KT 2935 8229

23
Special weather statement, May 28, 4:25 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Thu May 28 2020

GAZ132-134-149-151-163-250-282215-
Pierce GA-Bacon GA-Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
525 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...WEST
CENTRAL PIERCE...EASTERN ATKINSON...NORTHWESTERN WARE...BACON AND
NORTHWESTERN CLINCH COUNTIES UNTIL 615 PM EDT...

* At 524 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southwest of Nicholls to 6 miles north of Mayday. Movement was east
  at 20 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Alma, Homerville, Pearson, Argyle, Nicholls, Du Pont, Manor,
  Cogdell, Dixie Union and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3113 8297 3155 8276 3166 8243 3162 8235
      3159 8230 3101 8255 3101 8257 3100 8256
      3087 8261 3088 8297
TIME...MOT...LOC 2124Z 262DEG 20KT 3143 8270 3092 8300

23
Local storm report, May 28, 4:28 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
528 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 WNW NEWBERRY          29.66N 82.68W
05/28/2020  M0.25 INCH       Gilchrist          FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZED HAIL ALONG 78TH AVENUE
            WEST OF NEWBERRY.

&&

NELSON
Special weather statement, May 28, 4:30 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
530 PM EDT Thu May 28 2020

FLZ021-030-035-037-136-222-236-240-340-282215-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Central Marion FL-Putnam FL-Union FL-Western Marion FL-Suwannee FL-
Gilchrist FL-
530 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...
NORTHWESTERN MARION...WEST CENTRAL PUTNAM...SOUTHWESTERN UNION...
SOUTHWESTERN COLUMBIA AND SUWANNEE COUNTIES UNTIL 615 PM EDT...

* At 529 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Mcalpin to 6 miles southwest of Cross Creek. These storms were
  nearly stationary.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Live Oak, Trenton, Bell, Ichetucknee Spring, Citra,
  Columbia, Alachua, High Springs and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3038 8299 2944 8194 2911 8229 2922 8240
      2948 8241 2948 8255 2954 8256 2956 8275
      2976 8295 2989 8288 2989 8292 2996 8293
      3008 8307 3011 8316 3010 8318
TIME...MOT...LOC 2129Z 213DEG 2KT 3012 8301 2942 8224

23
Local storm report, May 28, 4:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
553 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       3 N FLEMINGTON          29.46N 82.30W
05/28/2020  M2.50 INCH       Marion             FL   COCORAHS

            COCORAHS RAIN GAUGE REPORT OF 2.5 INCHES OF RAIN DURING A
            45 MINUTE TIME SPAN IN NORTHERN MARION COUNTY.

&&

NELSON

The radar

The Moody AFB radar (KVAX), 60 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
May 28, 5:20 PM EST
Where
Ware County, 2.16 mi NNW of Sappville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.280, -82.560

A tree was blown down along Vic Davis Road near U.S. Highway 82. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883904.